What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 19, 1:51 PM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 19, 1:51 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
251 PM EDT Mon Aug 19 2019
.SHORT TERM...(Tonight and Tuesday)...Mid/upper level ridging
to our west will continue to extend into our area for the short term
period, with the air mass over our region undergoing little change.
Ongoing convection is expected to wane quickly toward sunset,
with a mostly clear sky over much of the area tonight. Model
soundings for tomorrow look similar to today. Expect convection to
fire first in the higher terrain around noon, and outflow
boundaries moving into the valley may trigger isolated convection
there as well as the afternoon progresses. MAV temps look too low
for max temperatures Tuesday as has been the case recently, so
will go higher than guidance again. Heat index values should top
out from the mid 90s to around 100 across most of the valley.
.LONG TERM...(Tuesday night through Monday)...We begin Tuesday
night with a distinct shortwave moving from IL/IN into southern
Ohio as the strong ridge in the southern Plains begins to slowly
retreat. A few CAMS are showing an MCS moving ESE into parts of
northeast TN and southwest VA between 03 and 05Z. Deep layer shear
is substantially weaker over our region compared to farther
north, but there will be lingering instability well into the night
with MLCAPES progged at 1000-1500 J/Kg. If the convective complex
has a strong enough cold pool, think it's feasible that
showers/storms will impact at least the northern valley and
southwest VA between 03 and 06Z. The SPC has put the entire region
in a marginal risk Tuesday night, so have increased pops to
higher chance category the first half of the night. The main
threat would be damaging winds.
The deep layer ridge over the south central U.S. will further
retreat to the western U.S. Wednesday allowing a longwave trough to
begin developing in the Great Lakes and Ohio Valley. This will force
a cold front slowly southward. Before this front gets here,
southwesterly WAA and lingering ridging aloft will maintain very hot
and humid weather Wednesday. Heat indices in the low 100's will
continue across parts of the southern valley. Diurnal convection
will be more widespread Wednesday afternoon with projected soundings
showing increasing moisture and instability along with limited
capping. PWATs will range from 1.60 to 1.90 inches with MLCAPE of
1500-2000 J/Kg. At this time, will go with chance pops for scattered
convection Wednesday since the forcing will still be well to the
north.
The mid level trough will continue deepening Wednesday night and
Thursday pushing the cold front into KY, and perhaps into the TN
valley by Thursday afternoon. The GFS remains faster with this front
compared to the ECMWF. Due to the strong ridge and August
climatology, am leaning toward the slower ECMWF. Nevertheless, the
increasing large scale forcing for ascent, deep moisture, and
instability will cause showers/storms to be on the increase.
Maintained chance pops Wednesday night increasing to likely
Thursday. The boundary still looks to struggle to completely push
through our region Thursday night and Friday, so its exact placement
remains uncertain. Since the boundary will be oriented E-W somewhere
in our vicinity and the mid/upper flow will be WNW allowing weak
disturbances to ripple through, we will continue to see fairly
widespread coverage of thunderstorms during peak heat with lingering
showers at night. Kept chance pops Thursday night with likely pops
central/southern areas Friday. The high moisture environment and
multiple rounds of convection could lead to localized flooding in a
few spots, but recent dry weather should keep this isolated. Went a
little below NBM numbers for temps Thursday and Friday due to
increased clouds.
The upper trough will slowly pull away Saturday and Sunday with a
weak overall flow regime returning to the TN valley and southern
Appalachians as the northern stream jet returns more zonal. The old
frontal boundary will either wash out or retreat back north, so have
chance pops for mainly diurnal convection and temps near normal late
August values. Further height rises Monday and deepening
southwesterly flow will allow for temps warming above normal
again.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 96 75 94 / 10 20 30 40
Knoxville McGhee Tyson Airport, TN 70 94 72 93 / 10 20 40 40
Oak Ridge, TN 71 94 74 93 / 10 20 40 40
Tri Cities Airport, TN 65 92 68 92 / 10 20 30 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
LW/RG
Hazardous weather outlook, Aug 19, 1:55 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
255 PM EDT Mon Aug 19 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
255 PM EDT Mon Aug 19 2019 /155 PM CDT Mon Aug 19 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A complex of thunderstorms could move southeastward into parts of
southwest Virginia, the plateau, and northeast TN early Tuesday
night. These storms will likely be weakening, but a few localized
damaging wind gusts could occur, so the Storm Prediction Center
has the region in a marginal risk for severe weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 19, 3:20 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Morristown TN
320 PM CDT Mon Aug 19 2019
TNZ098-192100-
Marion TN-
320 PM CDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
400 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kimball, or near Jasper. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Kimball, Orme, New Hope and Fiery Gizzard
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3517 8586 3515 8564 3499 8561 3499 8586
TIME...MOT...LOC 2019Z 084DEG 4KT 3506 8572
TD
Special weather statement, Aug 19, 3:23 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
423 PM EDT Mon Aug 19 2019
TNZ098-099-192100-
Marion TN-Hamilton TN-
423 PM EDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND
SOUTHWESTERN HAMILTON COUNTIES UNTIL 500 PM EDT/400 PM CDT/...
At 422 PM EDT/322 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Lookout Mountain, or 8 miles southwest of
Chattanooga, moving west at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chattanooga, Jasper, Red Bank, Lookout Mountain, Haletown (guild),
Hicks Gap State Park and East Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8562 3508 8564 3508 8528 3499 8526
3498 8550
TIME...MOT...LOC 2022Z 081DEG 10KT 3498 8536
TDSpecial weather statement, Aug 19, 3:59 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
459 PM EDT Mon Aug 19 2019
TNZ071-072-086-087-192145-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-
459 PM EDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND
NORTHEASTERN MONROE COUNTIES UNTIL 545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Smoky Mountains-Twentymile Creek, or 12 miles
south of Maryville, moving west at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Citico Beach, Talassee, Happy Valley and Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3561 8418 3563 8415 3565 8413 3567 8389
3552 8384 3552 8388 3547 8392 3547 8394
3546 8395 3546 8396 3543 8400 3539 8410
TIME...MOT...LOC 2058Z 074DEG 6KT 3557 8395
TDSpecial weather statement, Aug 19, 4:03 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
503 PM EDT Mon Aug 19 2019
TNZ044>046-192145-
Washington TN-Northwest Carter TN-Unicoi TN-
503 PM EDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON AND
NORTHEASTERN UNICOI COUNTIES UNTIL 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midway, or near Johnson City. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Erwin, Jonesborough, Banner Hill, Midway,
Pine Crest, Central, Unicoi, Milligan College, Avondale and
Embreeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3620 8225 3609 8243 3634 8256 3636 8233
3626 8228 3625 8229 3624 8227 3622 8226
3621 8227 3621 8226
TIME...MOT...LOC 2102Z 067DEG 1KT 3626 8238
TDSpecial weather statement, Aug 19, 4:11 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT Mon Aug 19 2019
TNZ071-073-074-192200-
Sevier Smoky Mountains TN-NW Blount TN-North Sevier TN-
511 PM EDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
SOUTHWESTERN SEVIER COUNTIES UNTIL 600 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pigeon Forge, or near Sevierville. This storm was nearly stationary.
Another storm to the southeast near the Blount and Sevier County
line was strong too.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Townsend, Wears Valley,
Roundtop Mountain State Park, Seymour and Great Smoky Mountains
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3566 8366 3569 8366 3567 8373 3568 8375
3584 8382 3593 8361 3579 8346 3564 8360
TIME...MOT...LOC 2110Z 049DEG 1KT 3582 8361
TDSpecial weather statement, Aug 19, 4:53 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
553 PM EDT Mon Aug 19 2019
TNZ069-070-073-192230-
Jefferson TN-Knox TN-North Sevier TN-
553 PM EDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...SOUTHWESTERN
JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 630 PM EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sevierville. This storm was nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Sevierville, Strawberry Plains, McMahan, Kodak, Kimberlin
Heights and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8359 3595 8347 3579 8366 3601 8385
TIME...MOT...LOC 2152Z 054DEG 4KT 3599 8361
TD